Winter Storm, Bottineau
- When
- November 14, 4:00 PM CST to November 15, 4:00 AM CST
- Where
- Bottineau forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Transportation came to a halt in Bottineau and Rolette counties as 6 to 8 inches of snow combined with winds of 20 to 30 mph and caused low visibility and snow drifts 3 feet deep over some roads. Schools were closed in Rolette County and the sheriffs of both counties advised no travel.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Transportation came to a halt in Bottineau and Rolette counties as 6 to 8 inches of snow combined with winds of 20 to 30 mph and caused low visibility and snow drifts 3 feet deep over some roads. Schools were closed in Rolette County and the sheriffs of both counties advised no travel. The Rolette County Sheriff said travel was impossible. Snow amounts were 6 inches at Rolla, 6 inches at Bottineau, and 8 inches at Lake Metigoshe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 14, 3:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CST MON NOV 14 2005 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... THE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN THE SHORT TERM MOVING A SURFACE LOW AND UPPER LEVEL LOW ACROSS THE FORECAST AREA TONIGHT AND TUESDAY MORNING. THE MAIN AREA OF PRECIP SHOULD BE IN NORTHEAST NORTH DAKOTA WHERE THE BEST UPPER LEVEL DIFFLUENCE AND MID LEVEL LIFTING WILL BE. LOCAL RADARS INDICATE A BROAD AREA OF PRECIP IN THE EASTERN HALF OF THE STATE. IN THE NORTHEAST CORNER...HAVE A REPORT OF 4 INCHES ON THE GROUND WITH HEAVY SNOW CONTINUING. ANOTHER 2 TO 4 INCHES IS LIKELY BEFORE THE PRECIP LIFTS INTO CANADA SO WILL GO WITH A WINTER STORM WARNING THERE. WITH WARM ADVECTION AHEAD OF THE LOW...TEMPS HAVE WARMED INTO THE MID TO UPPER 30S ACROSS MOST OF THE FORECAST AREA...AND PRECIP FROM DICKINSON TO JAMESTOWN HAS BEEN RAIN OR RAIN MIXED WITH SNOW. THIS WILL CHANGE TONIGHT AS THE LOW MOVES EAST. MOISTURE WRAPPING AROUND THE LOW WILL BRING SNOW TO THE BACK SIDE OF THE LOW...BUT AMOUNTS SHOULD BE LOW...POSSIBLY AS MUCH AS 2 INCHES. STILL APPEARS THAT THE MOST SNOW WILL FALL IN THE ROLLA TO MINOT AREA IN THE NORTH CENTRAL PART OF THE FORECAST AREA. STILL...WILL KEEP THE WEATHER ADVISORY TONIGHT AND TUESDAY...AS WINDS SHOULD PICK UP TONIGHT...AND COMBINED WITH SNOW COULD CAUSE BLOWING SNOW. IN ADDITION...ROADS WILL BECOME ICY AS TEMPS DROP...AND COMBINED WITH THE STRONG WINDS...COULD MAKE HAZARDOUS DRIVING CONDITIONS. RIDGING ON THE WEST COAST WITH TROUGHING TO THE EAST WILL PUT US IN NORTHWEST ALOFT IN TUESDAY NIGHT THROUGH THURSDAY NIGHT...WITH A SHORT WAVE MOVING THROUGH THE FLOW WEDNESDAY NIGHT AND THURSDAY. THIS FAST MOVING SYSTEM COULD BRING A LITTLE SNOW TO THE REGION. PREVIOUS FORECAST HAD PRECIP IN WED NIGHT...BUT WILL EXTEND INTO THURSDAY. TEMPS TUESDAY WILL BE A PROBLEM DUE TO THE STRONG NORTHWEST WINDS EXPECTED AND COLD ADVECTION. WILL WARM TEMPS A LITTLE IN THE AFTERNOON. .LONG TERM...FRIDAY THROUGH MONDAY NIGHT... FRIDAY BEGINS WITH A LOW PRESSURE SYSTEM EXITING THE REGION OVER THE GREAT LAKES...AND READY FOR THE NEXT LOW PRESSURE SYSTEM MOVING IN FROM WESTERN CANADA ON THE NORTHWEST FLOW ALOFT. A TROUGH MOVES THROUGH WESTERN NORTH DAKOTA FRIDAY AFTERNOON WITH THE COLD FRONT AND UPPER LEVEL SHORTWAVE MOVING THROUGH FRIDAY NIGHT ON THE BACK SIDE OF THE SURFACE LOW. SO...HAVE INTRODUCED CHANCE OF SNOW FRIDAY NIGHT WEST AND CENTRAL...LINGERING ON SATURDAY IN THE CENTRAL. THE SYSTEM SAGS SOUTHWARD AND CUTS OFF FROM THE MAIN BRANCH OF THE WESTERLIES AS IT MOVES INTO HE CENTRAL PLAINS. SUNDAY AND MONDAY WILL SEE AN UPPER RIDGE OVER THE WEST COAST AND MAINLY DRY NORTHWEST FLOW OVER NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING...TONIGHT AND TUESDAY...ROLETTE...BOTTINEAU... AND PIERCE COUNTIES. WINTER WEATHER ADVISORY...TONIGHT AND TUESDAY...REST OF THE CWA. && TSW/JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 524 AM CST MON NOV 14 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151130- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 524 AM CST MON NOV 14 2005 /424 AM MST MON NOV 14 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT. AN ALBERTA CLIPPER MOVING INTO THE NORTHERN PLAINS TODAY WILL BRING SNOW AND STRONG WINDS TO THE REGION TODAY AND TONIGHT. SNOW ACCUMULATIONS OF AROUND 5 INCHES ARE POSSIBLE NORTH AND EAST...WITH 1 TO 3 INCHES POSSIBLE ELSEWHERE. GUSTY NORTHWEST WINDS...25 TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH...DEVELOPING THIS AFTERNOON AND EVENING...WILL CREATE BLOWING AND DRIFTING SNOW...MAKING TRAVEL VERY HAZARDOUS ACROSS MUCH OF NORTH DAKOTA. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTER WEATHER ADVISORY CONTINUES TUESDAY MORNING AND AFTERNOON. GUSTY NORTHWEST WINDS WILL PERSIST OVER WESTERN AND CENTRAL NORTH DAKOTA TUESDAY MORNING AND AFTERNOON. WINDS WILL BEGIN TO DIMINISH TUESDAY AFTERNOON AND EVENING WEST TO EAST. LIGHT SNOW WILL END WEST DURING THE MORNING...IN THE CENTRAL DURING THE AFTERNOON...AND IN THE EAST DURING THE EVENING. BLOWING AND DRIFTING SNOW WILL CONTINUE TO MAKE TRAVEL HAZARDOUS ACROSS WESTERN AND CENTRAL NORTH DAKOTA...UNTIL CONDITIONS IMPROVE WEST TO EAST DURING THE DAY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HEINERT
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5481828, 5481829.